Seabreeze - thank you so so much for your long and detailed reply. What a wealth of information for me to take with me to the hospital next week as I have an appointment with the oncologist. Yes, agreed that I probably do need another blood test as I have had iron deficiency previously. I do have a large fibroid which was diagnosed around the same time as the bc and I am sure this is to blame for the heavy blood loss. Having not had a period for 3 months, I was shocked to start again and with such force! I will speak with oncologist next week re tamoxifen and the acid tablets. Thanks too for suggesting the additional tablets if the acid doesn't work. It is a shame, because I was starting to feel more "normal" last week but tired, emotional and weepy this week as my hormones reek havoc!! Really appreciate your help with this - made me realise it is not just me! Thanks so much for replying xx
I can help! I was in the same situation.
I too was having investigations for heavy periods around the time I found my lump. I started having big gaps between periods soonafter taking Tamoxifen and then had an even heavier one. I ended up being referred to a gynocologist for precautionary checks (partly because I had fibroids, found around the time of my breast lump), plus to see if there was anything they could do. My bc was also highly oestrogen positive.
Re Can you take Tranexamic with Tamoxifen:
The gynocologist and oncologist communicated re possible ways to reduce the heavy periods and yes it is okay to take Tranexamic acid tablets and Tamoxifen. So as long as your GP says it's ok re any other (non breast cancer) medications you may be on, it is fine (i.e. no detriemental impacts re Tamoxifen doing it's job).
Re Mirena coil, you are right this carries some risk:
Depending on the stage of your initial cancer, your risk of bc generally reduces the longer you get after initial diagnosis while on Tamoxifen. I had taken Tamoxifen for about 2 years when I saw the gynocologist. My oncologist was of the view that while the Mirena coil would add some risk, it was a quality of life decision re how bad the heavy periods were. So I decided to stick with the Tranexamic acid.
Tranexamic acid plus Mefenamic acid:
The gynocologist said taking the Tranexamic acid with Mefenamic acid tablets would add to the reducing flow. So I now take both and yes it really does help reduce flow. Start with the Tranexamic acid which your GP prescribed and if you find it does not have quite the impact then you could ask your GP if Mefenamic acid would be suitable to take as well.
Exhausted after heavy period:
You might want to get your iron levels checked in case of anaemia.
Other things which may be a contributing factor:
Fibroids, I understand they are fairly common in women, and depending on their location, can be a contributing factor to heavy periods. Location determines whether they may or may not be able to be removed. If things don't improve you may want to consider asking for a referral.
Impact of Tamoxifen on periods and womb:
1 - As you are aware Tamoxifen latches onto the breast tissue oestrogen receptor sites, blocking the real oestrogen from reaching the breast tissue. The impact on periods and the womb doesn't appear to be quite such a clear cut science (someone may correct me here). My oncologists thought it quite normal that my periods had gone very gappy after taking Tamoxifen. Worth just updating your onc next time you see them.
2 - A side effect of Tamoxifen in some women is thickening of the endometrium, which I understand is generally harmless. However, Tamoxifen does carry a very very slight increased risk of cancer of the womb so if you notice odd/unusual bleeding/spotting between periods (i.e. most of the time) do see your GP in case a referral for precautionary checks is justified. The tests are rather uncomfortable so trust your GP re whether it's advisable. From what you say it's more that your periods are just very heavy so this probably isn't relevent to you. Just worth being aware (plus for anyone else reading, who may be having continuous spotting).
I have now been taking Tamoxifen for about 3.5 years and find periods are still very gappy (which is kind of a perk?) so at least I don't need to dig out the Tranexamic and Mefenamic very often!
I hope that helps and that the Tranexamic works for you.
I started taking Tamoxifen in December and my periods effectively stopped until this week when I have had a horrendeous period which has left me feeling exhausted. I was having heavy periods prior to my bc diagnosis, which were investigated at the same time as they were looking at my breast lump and it was suggested that I might benefit from Tranexamic acid tablets. (They thought I was a good candidate for a Mirena coil but not possible now due to oestrogen positive bc).
Not sure now what effect the tamoxifen has on the menstral cycle?
Whether I can have the acid tablets and the tamoxifin?
Any suggestions or experience our there? Thanks x